Texas, 2012

Flash Flood and Hail in Texas, September 5, 2012

September 5, 2012 · NWS AMA · 18 events in 5 counties and zones

Severe thunderstorms developed and moved across portions of the central and south central Texas Panhandle during the afternoon hours producing large hail, damaging thunderstorm winds, and flash flooding. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across portions of the central and south central Texas Panhandle during the afternoon hours producing large hail, damaging thunderstorm winds, and flash flooding. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 5, 2:50 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 5, 2:50 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT WED SEP 5 2012

.DISCUSSION...
MAIN FOCUS IS ON THUNDERSTORM CHANCES THROUGH FRIDAY NIGHT INCLUDING
SEVERE WEATHER POTENTIAL...AND COOLER TEMPERATURES TO INVADE THE
REGION FRIDAY INTO THE WEEKEND BEHIND A STRONG COLD FRONT.

SURFACE COLD FRONT HAS PULLED UP NEARLY STATIONARY ACROSS THE TX
PANHANDLE THIS AFTERNOON...ROUGHLY BISECTING THE TX PANHANDLE FROM
NORTHEAST TO SOUTHWEST. A COUPLE OTHER BOUNDARIES/CONVERGENCE ZONES
AREA ALSO IN PLACE ACROSS THE AREA BASED ON RADAR/SATELLITE
IMAGERY...INCLUDING ONE ORIENTED MORE WEST/EAST NEAR THE SOUTHERN CWA
BORDER AND MORE OF A MOISTURE BOUNDARY EXTENDING SOUTH FROM NEAR
DALHART. QUITE A MOISTURE GRADIENT IN PLACE ACROSS THE AREA...WITH SFC
DEWPOINTS RANGING FROM THE UPPER 30S AT CLAYTON NM AND SPRINGFIELD CO
TO THE MID 60S IN THE SOUTHEAST TX PANHANDLE. LAPS/RUC ANALYSIS
MLCAPE FIELDS MIRROR THIS TREND...WITH VIRTUALLY NO INSTABILITY
ACROSS THE WESTERN OK PANHANDLE...AND 1500-2500 J/KG SOUTHEAST OF THE
FRONT. DEEP LAYER SHEAR IS ON THE ORDER OF 20-30 KTS...SO THIS
COMBINATION OF SHEAR AND CAPE WILL SUPPORT A THREAT OF SEVERE WEATHER
THIS AFTERNOON AND EVENING GENERALLY ALONG AND SOUTHEAST OF A DALHART
TO GUYMON LINE. SUBTLE MID-LEVEL SHORTWAVES CONTINUE TO RIPPLE
ACROSS THE AREA ON THE SOUTHERN FRINGE OF FASTER WEST/NORTHWESTERLY
FLOW SANDWICHED BETWEEN SOUTHERN UPPER RIDGE AND LARGE UPPER TROUGH
OVER CANADA/THE NORTHERN TIER STATES. ONE SUCH SHORTWAVE AND THE RRQ
OF AN UPPER JET STREAK HAVE BEEN SUSTAINING CONVECTION ACROSS THE
EASTERN OK PANHANDLE...WITH A TRAILING LITTLE STRONGER WAVE
APPROACHING OUT OF CO/NORTHERN NM. EXPECT THUNDERSTORMS TO CONTINUE
TO DEVELOP THIS AFTERNOON AND EVENING GIVEN THE COMBINATION OF LOW-
LEVEL AND UPPER-LEVEL FORCING...ALONG WITH THE INSTABILITY IN PLACE.

A 30 KT SOUTHERLY LLJ WILL DEVELOP LATER THIS EVENING IN RESPONSE TO
FALLING PRESSURE/HEIGHTS AT LOW LEVELS ACROSS THE CENTRAL AND
NORTHERN HIGH PLAINS...AS WESTERLY FLOW ALOFT STRENGTHENS AHEAD OF A
STRONG MID/UPPER-LEVEL SHORTWAVE TROUGH DIGGING SOUTHEAST ACROSS THE
NORTHERN ROCKIES. RESULTANT WAA/MOISTURE ADVECTION WILL HELP TO
SUSTAIN CONVECTION THROUGH THE EVENING AND POSSIBLY
OVERNIGHT...ALTHOUGH THE MAIN CLUSTER OF STORMS WILL LIKELY PUSH
SOUTHEAST OF THE AREA AFTER MIDNIGHT. SURFACE WINDS WILL ALSO VEER
AROUND TO THE SOUTHEAST AND EVENTUALLY SOUTH OVERNIGHT IN RESPONSE
TO FALLING SURFACE PRESSURES AHEAD OF THE UPPER WAVE...WHICH WILL
BEGIN TO LIFT THE STALLED SURFACE FRONT BACK NORTHWARD AS A WARM
FRONT.

THE WARM FRONT IS EXPECTED TO LIFT NORTH OF THE PANHANDLES ON
THURSDAY...GIVING WAY TO SOUTHERLY SURFACE FLOW ACROSS THE AREA.
DEEPEST LOW-LEVEL MOISTURE AND ASSOCIATED STRONGEST INSTABILITY
/MLCAPES IN THE 1500-2000 J/KG RANGE/ IS EXPECTED TO BE ACROSS THE
EASTERN HALF OF THE OK PANHANDLE AND NORTHEAST TX PANHANDLE...DIMINISHING
TO THE SOUTHWEST. THE AREA WILL REMAIN ON THE SOUTHERN PERIPHERY OF
STRONGER WESTERLY FLOW ALOFT ACROSS THE CENTRAL AND NORTHERN
PLAINS...AND IT APPEARS THAT ANOTHER WEAK MID-LEVEL SHORTWAVE RIDING
THROUGH THIS FLOW AND SOME UPPER JET ENERGY COULD COMBINE WITH
DESTABILIZATION FROM DAYTIME HEATING TO HELP TRIGGER ADDITIONAL
THUNDERSTORMS. WEAK CONVERGENCE ALONG A SURFACE TROUGH NEAR THE
NORTHWEST CWA MAY ALSO SERVE AS A FOCUS FOR THUNDERSTORMS. DEEP LAYER
SHEAR PROGGED TO BE AROUND 30 KTS IN THE NORTHEAST /DECREASING TO 20
KTS IN THE SOUTH/ COMBINED WITH THE AVAILABLE INSTABILITY WILL
SUPPORT A SEVERE THREAT ONCE AGAIN. A 40 KT LLJ DEVELOPING THURSDAY
NIGHT AHEAD OF A STRONG COLD FRONT IMPINGING ON THE AREA MAY HELP TO
SUSTAIN CONVECTION OVERNIGHT.

THE MUCH ADVERTISED STRONG COLD FRONT IS STILL ON SCHEDULE TO SWEEP
THROUGH THE PANHANDLES ON FRIDAY...LIKELY PASSING THROUGH ALL BUT
THE SOUTHEAST TX PANHANDLE BY MIDDAY. SOME CHANCE FOR RAIN WILL
ACCOMPANY THE FRONT...HOWEVER THE TIME OF DAY OF ITS PASSAGE AND DRY
AIR ADVECTION BEHIND IT WILL LIMIT THE CHANCES. PRECIPITATION
CHANCES LOOK TO BE LIMITED PRIMARILY TO THE EASTERN PANHANDLES AND
FAR SOUTHERN TX PANHANDLE. SOME DECENT MID AND UPPER-LEVEL FORCING
WILL GRAZE THE AREA AS THE POTENT WAVE DIVES SOUTHEAST ACROSS THE
CENTRAL PLAINS FRIDAY INTO THE LOWER/MID MS VALLEY BY SATURDAY
MORNING. HOWEVER...THESE DYNAMICS WILL LARGELY LAG THE SURFACE FRONT
AND THUS WILL BE BATTLING DRY AIR AND MAY LARGELY GO TO WASTE. JUST
ENOUGH MOISTURE MAY LINGER IN THE SOUTH TO SUPPORT A SMALL CHANCE OF
RAIN AS THE DYNAMICS SWING ACROSS THROUGH FRIDAY NIGHT. THE GFS
REMAINS MUCH MORE BULLISH WITH QPF THAN THE NAM AND ECMWF...BUT
APPEARS WAY OVERDONE WITH LOW-LEVEL MOISTURE. COULD SEE A FEW STRONG
STORMS IN THE SOUTHEAST FRIDAY AFTERNOON/EVENING BASED ON ITS
SOLUTION...BUT AGAIN BELIEVE IT IS TOO MOIST AND THUS ITS INSTABILITY
IS WAY OVERDONE. ANY THREAT FOR PRECIP WILL SLIDE SOUTHEAST OF THE
AREA LATE FRIDAY NIGHT AS A STRONG SURFACE HIGH BUILDS IN BEHIND THE
FRONT.

DRY CONDITIONS ARE THEN EXPECTED SATURDAY INTO MID NEXT WEEK.
SIGNIFICANT COOL DOWN STILL EXPECTED FRIDAY INTO SATURDAY BEHIND THE
FRONT...WITH HIGHS IN THE 70S TO LOWER 80S ON SATURDAY. TEMPS WILL
THEN GRADUALLY MODERATE SUNDAY INTO MID NEXT WEEK AS A DAMPENED UPPER
RIDGE SLIDES EAST ACROSS THE AREA EARLY IN THE WEEK...GIVING WAY TO A
MORE ZONAL FLOW ALOFT BY MID WEEK. NEXT COLD FRONT MAY DROP IN
TUESDAY NIGHT OR WEDNESDAY...BUT LOOKS MUCH WEAKER THAN THE FRIDAY
ONE.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED INTO MID
NEXT WEEK. NORTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH HIGHER
GUSTS FRIDAY BEHIND A STRONG COLD FRONT...BUT RELATIVE HUMIDITIES
WILL REMAIN AROUND 30 PERCENT OR HIGHER.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  95  66  82  54 /  40  20  20  20  20
BEAVER OK                  67  98  68  81  54 /  20  40  40  30  10
BOISE CITY OK              59  94  64  76  50 /  20  30  20  10  10
BORGER TX                  68  99  70  83  58 /  30  30  20  20  10
BOYS RANCH TX              66  98  67  82  57 /  30  20  20  20  10
CANYON TX                  65  95  65  83  55 /  40  20  20  20  20
CLARENDON TX               70  98  69  88  59 /  50  20  20  20  20
DALHART TX                 62  96  60  80  51 /  20  30  20  10  10
GUYMON OK                  63  95  66  79  53 /  20  30  30  20  10
HEREFORD TX                64  94  65  82  55 /  30  20  20  20  20
LIPSCOMB TX                69  98  68  82  56 /  40  30  30  30  10
PAMPA TX                   66  96  68  82  55 /  40  20  20  20  20
SHAMROCK TX                70  99  68  89  59 /  50  20  20  20  20
WELLINGTON TX              71 100  69  93  61 /  50  20  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/08
Hazardous weather outlook, Sep 5, 2:35 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT WED SEP 5 2012

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
335 PM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
PANHANDLES THIS AFTERNOON AND EVENING...AND MAY LINGER INTO THE
OVERNIGHT HOURS. THE HIGHER THUNDERSTORM CHANCES WILL BE FOCUSED
ALONG AND SOUTHEAST OF A LINE FROM DALHART TO GUYMON. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THESE AREAS GENERALLY ALONG AND
SOUTHEAST OF A DALHART TO GUYMON LINE THROUGH 11 PM CDT. STRONG WIND
GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL
BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH COULD LEAD TO SOME LOCALIZED FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THURSDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS THURSDAY
AFTERNOON AND EVENING COULD BE STRONG TO SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS. THE HIGHER SEVERE WEATHER
THREAT DURING THIS TIME IS EXPECTED TO BE ACROSS THE EASTERN HALF OF
THE OKLAHOMA PANHANDLE INTO THE NORTHEAST AND NORTH CENTRAL TEXAS
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH LATE THIS
EVENING ALONG AND SOUTHEAST OF A DALHART TO GUYMON LINE.

KB

In the hours before

Special weather statement, Sep 5, 2:34 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT WED SEP 5 2012

TXZ012-013-017-018-052100-
ARMSTRONG TX-CARSON TX-POTTER TX-RANDALL TX-
334 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...EXTREME
SOUTHWESTERN CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER
COUNTIES UNTIL 400 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAKE TANGLEWOOD...OR 9 MILES NORTHEAST OF
CANYON...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           LAKE TANGLEWOOD...    TIMBERCREEK CANYON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

BJS
Special weather statement, Sep 5, 2:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED SEP 5 2012

TXZ018-052100-
ARMSTRONG TX-
337 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
400 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

BJS

The radar

The Amarillo radar (KAMA), 12 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Hail, Randall

When
September 5, 2:50 PM CST to 2:51 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.170, -101.820

Thunderstorm Wind, Randall

When
September 5, 2:50 PM CST to 2:51 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.170, -101.820

Thunderstorm Wind, Randall

When
September 5, 2:50 PM CST to 2:51 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.171, -101.820

An off-duty National Weather Service employee estimated the strong thunderstorm wind gusts about two miles south of Amarillo, Texas in Randall County. There was no damage and there were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
September 5, 2:50 PM CST to 2:52 PM CST
Where
Randall County, 3.95 mi SE of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.160, -101.770

The strong thunderstorm wind gusts caused damage at a softball complex where two scoreboards were damaged and a light pole was snapped. There were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
September 5, 2:50 PM CST to 2:51 PM CST
Where
Randall County, 3.07 mi SE of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.170, -101.780

A trained storm spotter reported that a storage building was destroyed by the strong thunderstorm wind gusts at 34th Avenue and South Osage Street. There were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
September 5, 2:50 PM CST to 2:51 PM CST
Where
Randall County, 4 mi SE of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
35.159, -101.770

A storm chaser reported that the strong thunderstorm wind gusts uprooted a three foot diameter tree about four miles southeast of Amarillo, Texas in Randall County. There were no reports of injuries or fatalities.

Hail, Randall

When
September 5, 2:53 PM CST to 2:54 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.170, -101.820

Hail, Potter

When
September 5, 2:57 PM CST to 2:58 PM CST
Where
Potter County, 2.91 mi ESE of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -101.770

Hail, Randall

When
September 5, 3:04 PM CST to 3:05 PM CST
Where
Randall County, 4.15 mi S of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.140, -101.820

Thunderstorm Wind, Randall

When
September 5, 3:09 PM CST to 3:10 PM CST
Where
Randall County, 3.95 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.160, -101.870

A trained storm spotter estimated the thunderstorm wind gusts southwest of Amarillo, Texas in Randall County. There was no damage and there were no reports of injuries or fatalities.

Hail, Randall

When
September 5, 3:23 PM CST to 3:24 PM CST
Where
Randall County, 8.13 mi WSW of Amarillo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.148, -101.949

The hail was reported at the intersection of Nancy Ellen Street and Hillside Road. There was no damage and there were no injuries or fatalities reported.

Thunderstorm Wind, Potter

When
September 5, 3:27 PM CST to 3:28 PM CST
Where
Potter County, 1.13 mi E of Amarillo
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.800

Flash Flood, Randall

When
September 5, 3:28 PM CST to 5:00 PM CST
Where
Randall County, 6.9 mi WSW of Amarillo to 5 mi W of Amarillo
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
35.152, -101.927

Thunderstorms producing very heavy rainfall caused flash flooding during the late afternoon hours across much of southern Amarillo, Texas. One foot of water was reported to be over the road at Westgate Parkway and Soncy Road in southwest Amarillo. Water was reported over both sides of 34th Avenue between Soncy Road and Coulter Street with only the center turn lane not flooding. Water was also reported over Ross Street at Interstate 40. There was a report of high water over the road at 34th Avenue and South Bolton Street with the water over the hoods of vehicles. There were no reports of injuries or fatalities.

Thunderstorm Wind, Potter

When
September 5, 3:50 PM CST to 3:52 PM CST
Where
Potter County, 7.69 mi NNE of (Ama)amarillo Intl A
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
35.320, -101.660

An off-duty National Weather Service employee reported that the strong thunderstorm wind gusts blew a large portion of an office roof off of the building. The debris was blown over a large area to the southeast of the building. There were no injuries or fatalities reported.

Thunderstorm Wind, Donley

When
September 5, 4:19 PM CST to 4:20 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.040, -100.910

The public estimated the thunderstorm wind gusts between fifty-two and sixty-one knots in the town of Howardwick, Texas in Donley County. There was no damage and no injuries or fatalities were reported.

Hail, Carson

When
September 5, 4:45 PM CST to 4:47 PM CST
Where
Carson County, 9.59 mi NW of Mc Bride
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.610, -101.600

Thunderstorm Wind, Hutchinson

When
September 5, 4:45 PM CST to 4:46 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.640, -101.600

The Fritch Fire Department reported that a rod iron bench was moved by the strong thunderstorm wind gusts off of a porch. There was no damage and there were no injuries or fatalities reported.

Hail, Hutchinson

When
September 5, 5:20 PM CST to 5:21 PM CST
Where
Hutchinson County, 3.49 mi SW of Sanford
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.700, -101.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412268, 412275, 412276, 412277, 412278, 412281, 412269, 412270, 412271, 412284, 412272, 412285, 412300, 412294, 412288, 412273, 412290, 412274.